Texas, 2016Damaging Wind in Texas, September 7, 2016
September 7, 2016 · NWS MAF · 1 event in 1 county or zone
There was an upper low centered over southeastern Arizona. Tropical Storm Newton was providing a plentiful supply of moisture across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper low centered over southeastern Arizona. Tropical Storm Newton was providing a plentiful supply of moisture across West Texas. These conditions resulted in thunderstorms with strong winds that developed across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 7, 4:52 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 7, 4:52 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
552 PM CDT WED SEP 7 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours. Tempo VFR conditions in
thunderstorms with brief gusty and variable winds are expected
this evening at a majority of the terminals. Will monitor for
possible amendments. South to southwest winds of 5 to 15 mph are
expected the next 24 hours.
12
&&
.PREV DISCUSSION... /issued 249 PM CDT WED SEP 7 2016/
DISCUSSION...
Given anomalously high moisture content in the atmosphere courtesy
of now Tropical Storm Newton, as well as temperatures rising
into the 80s and 90s this afternoon, it feels unusually muggy
across the region. Today's 12Z/7AM CDT sounding indicated 1.8
inches of precipitable water over the region, which is not only
nearly 3 standard deviations above normal, but also a new record
high precipitable water value for this date (previously 1.75
inches). Visible satellite imagery indicates clearing (and
subsequent development of a cumulus field) from the eastern
Permian Basin southwestward to the Big Bend Area, with cirrus
lingering across southeast New Mexico, the Upper Trans Pecos, and
western Permian Basin from earlier convection. Given the amount
of available moisture, convection has already begun to develop
over the higher terrain, and will be possible across most of the
area through this evening. Storms could linger into the overnight
hours, potentially redeveloping along outflow boundaries, with
the best chance for showers and thunderstorms along and west of a
line from roughly Gail to Fort Stockton to Lajitas. The primary
threat accompanying storms will be heavy rainfall, which could
result in some localized flooding concerns, particularly in areas
that have received recent rainfall as well as low lying areas and
those with poor drainage. Lows tonight will be mild, ranging from
the mid 60s to mid 70s.
Southwesterly flow aloft will continue the next few days, as the
region remains between a deepening western CONUS trough and high
pressure in place across the southeast. Thus, moisture from Newton
will become entrained in a SW-NE oriented shear axis through
this weekend, though given a lack of forcing, only slight chance
to low chance PoPs are warranted for Thursday and Friday. After a
couple days of warmer temperatures Thursday and Friday, a change
is on the way Saturday, as a cold front is progged to move south
through the area. There is still a bit of discrepancy in timing,
though the front looks to push through the region Saturday
morning/early afternoon, with breezy northeasterly winds in its
wake. Models continue to generate ample QPF with the front, though
the highest QPF values look to be focused over the Western Low
Rolling Plains into the Big Country where convergence will be
enhanced. However, have maintained chance PoPs areawide, as the
amount of available moisture will increase the potential for
convection, despite the timing of the front being less than ideal
for widespread storm development. Either way, temperatures
Saturday look to drop well below normal for this time of year,
with highs ranging from the mid 70s north to around 90 degrees
across far southern zones. Temperatures will moderate back toward
normal on Sunday and Monday, with a lull in precipitation for much
of the area. Another stronger front is progged to move through the
area in the Tuesday/Wednesday time frame, which will bring the
next opportunity for widespread precipitation as well as cooler
temperatures. Stay tuned.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 93 73 94 / 20 20 20 20
Carlsbad 68 89 68 93 / 30 20 10 10
Dryden 75 94 74 95 / 20 20 20 20
Fort Stockton 69 90 71 92 / 30 20 20 20
Guadalupe Pass 61 80 65 86 / 30 20 10 10
Hobbs 67 87 66 91 / 30 20 10 10
Marfa 64 83 59 85 / 30 30 20 20
Midland Intl Airport 72 92 73 94 / 30 20 20 20
Odessa 73 91 73 93 / 30 20 20 20
Wink 71 92 72 95 / 30 20 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
70/84
Hazardous weather outlook, Sep 7, 2:06 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT WED SEP 7 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
306 PM CDT WED SEP 7 2016 /206 PM MDT WED SEP 7 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING, WITH THE BEST CHANCES EXTENDING FROM THE DAVIS MOUNTAINS
NORTHEAST INTO THE PERMIAN BASIN. HAZARDS INCLUDE LOCALLY HEAVY
RAIN RESULTING IN FLOODING OF LOW-LYING AREAS, WIND GUSTS TO 50
MPH, AND FREQUENT CLOUD-TO-GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 7, 6:13 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM CDT WED SEP 7 2016
TXZ050-061-068-080100-
ANDREWS TX-ECTOR TX-CRANE TX-
713 PM CDT WED SEP 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...EASTERN
ANDREWS AND ECTOR COUNTIES UNTIL 800 PM CDT...
AT 712 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSMITH...OR 8 MILES NORTH OF WEST ODESSA...MOVING EAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ODESSA...ANDREWS...WEST ODESSA...GOLDSMITH...PENWELL...ODESSA SCHELEMEYER
FIELD...ANDREWS COUNTY AIRPORT...PLEASANT FARMS AND NORTH COWDEN.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 95 AND 118.
LAT...LON 3164 10269 3235 10268 3251 10233 3149 10234
TIME...MOT...LOC 0012Z 268DEG 20KT 3196 10252
Thunderstorm Wind, Andrews
- When
- September 7, 6:15 PM CST
- Where
- Andrews County, Andrews
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.320, -102.550
A thunderstorm moved across Andrews County and produced a 62 mph wind gust at the City of Andrews AWOS site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Minnesota, September 7, 2016$1.0 million · EF1 · 1 event
- Damaging Wind in Illinois, September 7, 2016$100,000 · 78 kt wind · 1 event
- Flash Flood and Flooding in Wisconsin, September 7 to 12, 2016$41,000 · 55 kt wind · 12 events
- Flash Flooding and Damaging Wind in Iowa, September 7 to 8, 2016$29,000 · 52 kt wind · 5 events
- Lightning Strike in Iowa, September 7, 2016$30,000 · 1 event
- Hail and Damaging Winds in North Dakota, September 7, 20162 in hail · 14 events
- Damaging Winds in Virginia, September 7, 201650 kt wind · 13 events
- Heavy Rain in Iowa, September 7 to 8, 201610 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7 to 8, 201650 kt wind · 8 events
- Hail in South Dakota, September 7, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Michigan, September 7, 2016$4,000 · 52 kt wind · 5 events
- Damaging Winds in Maryland, September 7, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656932.